An unusual case of cocaine-induced maculopathy.

Abstract

PURPOSE Cocaine is one of the most common substances of abuse. When used intranasally, cocaine is cut with a variety of agents, which may increase local and systemic toxic reactions. METHODS We examined a 34-year-old man who complained of color disturbance. The patient reported a 10-year history of daily intranasal cocaine use, but denied use during the last year. Color vision testing showed a dysregulation of blue -yellow color vision. Electroretinogram revealed significantly reduced blue cone responses. Dilated fundus examination of both eyes revealed a bilateral maculopathy. Fluorescein angiography disclosed an early hyperfluorescence in both foveal areas which maintained in late phase. Optical coherence tomography was normal in both eyes. The patient was diagnosed with an unusual maculopathy related to a long-term intranasal cocaine use. RESULTS All 6 eyes exhibited pigmentary changes located along the border of the staphyloma, and also radially to it, giving a particular T-shaped pattern of pigmentary changes. These changes were visible as either a linear strip or a triangular or oval-shaped area. Three eyes had a documented history of subretinal leakage that mimicked central serous chorioretinopathy, a well-known complication of tilted disk syndrome. CONCLUSIONS Ocular complications from topical cocaine abuse are rare. Impaired color vision, as in our patient, has been reported in cocaine-withdrawn patients. To our knowledge, this is the first described case of a bilateral and symmetric maculopathy associated with long-term intranasal cocaine use. To avoid a delay of treatment, ophthalmologists should be aware that a maculopathy with small defects in color vision may be related to adulterants added to cocaine when it is used intranasally.

Topics

0 Figures and Tables

    Download Full PDF Version (Non-Commercial Use)